Alert archive / Vermont / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 23, 1998, 6:45 PM EDT for Chittenden County, Vermont. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 1998, 6:45 PM EDT (22:45 UTC)
- Expired
- Jul 23, 1998, 7:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Chittenden County, VT
The radar
The Burlington radar (KCXX), 9 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
883 WUUS1 KBTV 232246 RRA SVRBTV VTC007-232345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 645 PM EDT THU JUL 23 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHITTENDEN COUNTY IN NORTHWESTERN VERMONT * UNTIL 745 PM EDT * AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS FROM GRAND ISLE TO NEAR PORT KENT...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... MILTON TO BURLINGTON BETWEEN 7 AND 710 PM UNDERHILL TO HINESBURG BY 730 PM DURING SEVERE THUNDERSTORMS...MOVE INSIDE A STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. MOTORISTS SHOULD NOT DRIVE INTO FLOODED AREAS. KJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:45 PM EDT, 4 hours earlier.
Area forecast discussion, Jul 23, 2:45 PM EDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 245 PM EDT THU JUL 23 1998 STRONGLY AGREE WITH ADDITION OF A LATE AFTERNOON AND EVENING PERIOD IN THE WORK ZONES. SATL IMAGERY QUITE CLEAR THAT A VERY PRONOUNCED WAVE HAS DVLPD ON THE SFC FRONT NORTH OF LAKE ONTARIO. LONGEST DURATION AND HEAVIEST RAIN IN THE OVRRNG THUNDERSTORMS JUST AHEAD OF THE WAVE WILL MOVE INTO MASSENA AND HUG THE CANADIAN BORDER NEXT 3 TO 4 HOURS. 2-3 INCHES OF RAIN FALLING JUST AHEAD OF THE INFLEXION POINT OF THE WAVE AS SHOWN ON TYX RADAR SO DESCRIPTION OF TORRENTIAL DOWNPOURS IN ZONES SEEMS APPROPRIATE. MOST OF THE NRN PTN OF OUR CWA WILL PRBLY SEE A NARROW LINE OF THUNDERSTORMS LATER IN THE EVENING HOURS AS THE COLD FRONTAL PTN OF THE WAVE PASSES EWRD AT ABOUT THE TIMING SHOWN ON THE ETA H7 OMEGA FCSTS. OTHER PERIODS OF THE FCST SOUND GOOD AS DRAFTED. COOL...BREEZY...AND INSTABILITY DIURNAL STRATOCU DURING THE DAY FRIDAY. SHOUILD BE A BEAUTIFUL WEEKEND. BELL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:05 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Grand Isle | 45 min |
| Jul 23, 6:55 PM EDT | Severe Thunderstorm Warning | BTV | Lamoille | 45 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.